Am Fam Physician. 2019;100(10):599-600
Original Article: Clinically Relevant Drug-Drug Interactions in Primary Care
Issue Date: May 1, 2019
See additional reader comments at: https://www.aafp.org/afp/2019/0501/p558.html
To the Editor: This is a useful article, but I find it curious that it does not mention potential interactions with oral contraceptive pills (OCPs). Antiepileptics such as carbamazepine (Tegretol), topiramate (Topamax), and phenytoin (Dilantin) are fairly well known for decreasing contraceptive effectiveness of OCPs, whereas the use of lamotrigine (Lamictal) and an OCP increases metabolism of lamotrigine. These interactions are most likely to arise in women of childbearing age with a seizure diagnosis. However, antiepileptic drugs may be prescribed to women for other conditions, such as migraines and mood disorders. I expect that the absolute number of patients who are taking these drugs while taking OCPs is probably a lot less than the number who might be prescribed an antibiotic while taking warfarin (Coumadin), for example. Still, a drug interaction that could increase the risk of an unintended pregnancy is certainly clinically relevant.
In addition, a discussion of possible interactions of OCPs with antibiotics would be very helpful. I know of a handful of cases of unintended pregnancies that seemed to be related to antibiotic use while taking OCPs. However, I have not seen a guideline recommending the use of backup contraception if a patient taking OCPs is also taking a course of antibiotics.
In Reply: Thank you for your interest in our article. Your points are well taken. Regarding interactions with OCPs and antiepileptics, a recent study showed the drug interactions between ethinyl estradiol/estradiol and valproate (Depacon), oxcarbazepine (Trileptal), and carbamazepine to be among the most prevalent interactions in a group of 395 women with epilepsy seen in a tertiary outpatient clinic.1
Antimicrobials may reduce the effectiveness of OCPs when taken concurrently; however, there have been few well-documented reports of women using OCPs who became pregnant after taking antimicrobials. It is not well understood whether more common or broad-spectrum antibiotics increase the risk of OCP failure. Three mechanisms have been proposed: the effect of antimicrobials on hepatic enzyme induction, which increases metabolism of hormones; reduction of gut bacteria with broad-spectrum antibiotics, which alters enterohepatic circulation and reduced plasma hormone concentrations; and an increase in gastrointestinal motility with antibiotics, which decreases absorption (and reabsorption) of OCPs.
Antibiotics more likely to reduce OCP effectiveness include azithromycin (Zithromax), erythromycin, ketoconazole, penicillin (and derivatives), rifampin, rifabutin (Mycobutin), and tetracycline antibiotics.2 Rifampin, an inducer of enzymes that metabolizes estrogens, decreases the effectiveness of OCPs. A systematic review concluded that pharmacokinetic and ovulation outcomes support a clinically relevant drug interaction between OCPs and rifampin and, to a lesser extent, rifabutin, but data are limited for other rifamycins.3 Ketoconazole's interaction is less well documented, but combining that agent with low-estrogen (low-dose) OCPs warrants caution. Erythromycin and azithromycin may interact with OCPs, but the clinical significance of this interaction is unknown. Tetracyclines and penicillin were the antibiotics most frequently involved in case reports of pregnancy from the United Kingdom.2
Because the degree of variability between patients is unknown and obesity rates are increasing, concern that the effectiveness of low-dose OCPs may be reduced when combined with antibiotics may be warranted.6 Whereas the absolute risk of unintended pregnancy seems small, the most conservative approach is to advise patients to use a backup method of contraception during times of antibiotic use.
Dr. Carpenter would like to acknowledge Dr. Allen Pelletier for his contribution to the original article and the letter to the editor response. Dr. Pelletier passed away on September 7, 2019, prior to this publication. His passion for collaboration, both scholarly and clinically, will be forever remembered. She would like to dedicate this article in memory of Dr. Pelletier and his contributions to the practice of family medicine.